Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Melbourne, FL

August 7, 2020Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 7, 2020, 5:48 PM EDT for Seminole County, Volusia County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 5:48 PM EDT (21:48 UTC)
Expired
Aug 7, 2020, 6:30 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 93 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS52 KMLB 072148
SVRMLB
FLC117-127-072230-
/O.NEW.KMLB.SV.W.0063.200807T2148Z-200807T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
548 PM EDT Fri Aug 7 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Seminole County in east central Florida...
  South central Volusia County in east central Florida...

* Until 630 PM EDT.

* At 547 PM EDT, a severe thunderstorm was located over Osteen, or
  near Deltona, moving east at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Deltona, Port Orange, Sanford, Winter Springs and New Smyrna Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2905 8097 2879 8096 2879 8097 2869 8097
      2869 8124 2906 8122
TIME...MOT...LOC 2147Z 274DEG 4KT 2886 8113 

HAIL...0.75IN
WIND...60MPH
 
$$

KN
1 follow-up statement
421 
WWUS52 KMLB 072225
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
625 PM EDT Fri Aug 7 2020

FLC117-127-072234-
/O.EXP.KMLB.SV.W.0063.000000T0000Z-200807T2230Z/
Seminole FL-Volusia FL-
625 PM EDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEMINOLE AND
SOUTH CENTRAL VOLUSIA COUNTIES WILL EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty 
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 2905 8097 2879 8096 2879 8097 2869 8097
      2869 8124 2906 8122
TIME...MOT...LOC 2224Z 274DEG 4KT 2886 8109 

$$

KN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:58 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 7, 3:58 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
358 PM EDT Fri Aug 7 2020

.DISCUSSION...

Through tonight...West coast sea breeze and assocd outflow pushing
thru Lake county at mid aftn will collide with the east coast sea
breeze over the interior, starting near Lake George and zippering
south near or over metro Orlando between 4 and 7 pm then over
southern Osceola/Okeechobee counties. While temps aloft are rather
warm...+9.2 at 700 mb and -6.5C at 500 mb, a few strong storms
can be expected especially as a result of boundary collisions. The
primary threats will be frequent lightning strikes and very heavy
rains accumulating up to 3 inches in a short period of time due
to the very weak steering flow. Gusty winds will accompany the
stronger storms, as the late morning Cape sounding shows some mid
level dry air and MUCAPE of 4800 J/kg. So there looks to be a
greater potential for strong wind gusts, including an isolated
severe.

Have increased PoPs this evening btwn 8 and 11 pm for lingering
showers and storms especially south and east of Orlando. But the
threat for strong storms should decrease quickly with sunset. Min
temps generally in the mid 70s with lower 70s over the south
interior (Yeehaw Jct, Fort Drum, Okeechobee).

Weekend-Next Week (previous)...Subtropical ridge axis will
generally remain across the area over the next several days, with
a weak low level south to southeasterly flow allowing the east
coast sea breeze boundary to form and move slowly inland each
afternoon. Moisture remains sufficient for scattered to numerous
showers and storms developing along and ahead of this boundary
during the afternoon and continuing through late day/early
evening. Greatest rain chances and convective coverage will be
over the interior where boundary collisions are more likely. PoPs
this weekend will range from 30-50 percent along the coast to
50-60 percent across the interior, with rain chances then
remaining around 50-70 percent through much of next week. A few
stronger storms will be possible each afternoon, with strong wind
gusts and frequent lightning the main threats. However, slow
steering flow will also lead to localized heavy rainfall and the
potential for minor standing water issues on roadways and in poor
drainage areas.

Highs will remain slightly above normal through the extended, with
max temps in the upper 80s to low 90s along the coast and low to mid
90s over the interior. Overnight lows will continue to range around
the low to mid 70s.

&&

.AVIATION...
Numerous afternoon showers and storms expected primarily across
interior portions of east central Florida continuing into this
evening, and TEMPO IFR/MVFR restrictions have been included at MCO,
ISM, LEE, and SFB. Will have to watch for some storms to push back
toward the coast early this evening at DAB and possibly TIX as well.
Shower and storm activity will gradually weaken through the evening
hours with VFR conditions prevailing overnight.

&&

.MARINE...
Surface ridge axis across the area this weekend into early next
week will continue favorable boating conditions across the coastal
waters. Southerly winds each morning around 5 to 10 knots will
become E/SE into the afternoon as the east coast sea breeze forms
and moves inland. Seas will remain 1-2 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  76  91 /  30  40  10  50
MCO  75  94  76  93 /  30  60  20  60
MLB  75  90  77  89 /  20  30  10  40
VRB  75  90  75  89 /  10  30  10  30
LEE  76  95  77  94 /  20  60  20  60
SFB  75  95  76  94 /  30  60  20  60
ORL  76  95  76  94 /  30  60  20  60
FPR  75  91  75  90 /  10  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Rodriguez/Combs
Hazardous weather outlook, Aug 7, 11:05 AM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1105 AM EDT Fri Aug 7 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080000-
Flagler Beach to Jupiter Inlet out to 60 nm-Volusia-Lake-Orange-
Seminole-Brevard-Osceola-Indian River-Okeechobee-St. Lucie-Martin-
1105 AM EDT Fri Aug 7 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Sufficient moisture will remain in place today for scattered to
numerous showers and lightning storms to develop along local sea
and lake breezes during the afternoon. The highest coverage will
be west of Interstate 95 and especially from greater Sanford,
Orlando and Kissimmee-Saint Cloud westward across Lake County due
to the potential for a late day sea breeze collision.

Storm motion today will be slow and erratic, with perhaps a slow
north drift. Frequent cloud to ground lightning strikes, slow
moving torrential downpours, and wind gusts to 40 mph will occur
in the stronger storms.

.FLOOD IMPACT...
Because of the slow storm motion today, the threat for locally
heavy rainfall totaling up to 3 inches, or slightly higher in a
few spots, will be greater than the past few days. This is more
likely to cause temporary flooding of roads, and other poorly
drained and low lying areas. This is especially true for areas
with standing water and near full water retention areas due to
what has been a wet summer in many locations thus far.

Never drive across water covered roadways, and remember to reduce
your speed, and use your wipers and low beam headlights if you
encounter heavy rain while driving.

.MARINE THUNDERSTORM GUST IMPACT...
A few wind gusts of 35 to 40 knots will be possible this afternoon,
mainly over inland lakes west of Interstate 95.

.RIP CURRENT IMPACT...
There will be a moderate risk for life-threatening rip currents
at the central Florida Atlantic beaches once again today. While
rips will be present all day, the threat will be highest between
200 PM and sunset due to tidal effects. To reduce your chance of
being caught in the seaward pull of a rip current, swim only
within sight of a lifeguard, and never swim alone, while following
social distancing guidelines.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Above normal chances for showers and lightning storms are expected
each afternoon over the weekend and into early next week. The
greatest threats will be frequent cloud to ground lightning
strikes, gusty winds, and torrential downpours. The risk for
dangerous rip currents will also remain Moderate.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight. However,
spotters are requested to report any rainfall amounts of 3 inches
or more, or relay any reports of flooding to the National Weather
Service office in Melbourne.

Kelly/Cristaldi

In the hours before

Special weather statement, Aug 7, 4:05 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
405 PM EDT Fri Aug 7 2020

FLZ041-044>046-144-072045-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
Southern Lake County FL-
405 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE...CENTRAL
LAKE...WESTERN ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 445 PM
EDT...

At 404 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tavares. This storm was moving to the northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Deltona, Sanford, Apopka and Altamonte Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8174 2896 8166 2905 8166 2905 8164
      2908 8164 2895 8128 2891 8125 2889 8127
      2877 8132 2872 8135 2837 8152 2861 8193
TIME...MOT...LOC 2004Z 216DEG 4KT 2879 8170

KN
Special weather statement, Aug 7, 4:44 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
444 PM EDT Fri Aug 7 2020

FLZ041-044>046-141-072130-
Northern Lake County FL-Coastal Volusia FL-Orange FL-Seminole FL-
Inland Volusia FL-
444 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHEASTERN LAKE...
ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 530 PM EDT...

At 442 PM EDT, Doppler radar was tracking several strong
thunderstorms from north central Volusia County to Orange County,
moving east at 15 mph. Additional collision of boundaries will
generate new storms in the next hour or so from Deland towards
Orlando.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Deltona, Daytona Beach, Sanford and Apopka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2905 8111 2835 8104 2835 8166 2885 8165
      2896 8155 2937 8149 2939 8142 2926 8142
      2927 8115 2941 8116 2943 8111
TIME...MOT...LOC 2042Z 268DEG 15KT 2870 8157

KN
Special weather statement, Aug 7, 5:07 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Melbourne FL
507 PM EDT Fri Aug 7 2020

FLZ041-141-072145-
Coastal Volusia FL-Inland Volusia FL-
507 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
545 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daytona International Speedway, or near Holly Hill, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach and
Edgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8107 2897 8083 2892 8110 2940 8116
      2942 8115 2943 8110
TIME...MOT...LOC 2106Z 272DEG 15KT 2921 8114

KN
Local storm report, Aug 7, 5:11 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
511 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     5 SSW OCOEE             28.50N 81.55W
08/07/2020  M51 MPH          Orange             FL   MESONET

            WXFLOW STATION LAKE BUTLER BLVD REPORTED A 51MPH/44KT
            FROM THE WEST

&&

CL
Local storm report, Aug 7, 5:25 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
525 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     3 WSW DAYTONA BEACH     29.19N 81.07W
08/07/2020  M40 MPH          Volusia            FL   MESONET

            WXFLOW SITE EW9392 DAYTONA BEACH REPORTED A 40MPH/35KT
            WIND GUST FROM THE ENE

&&

CL
Special weather statement, Aug 7, 5:32 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
532 PM EDT Fri Aug 7 2020

FLZ041-045-046-141-147-072215-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL-
Inland Volusia FL-
532 PM EDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHWESTERN
BREVARD...SOUTHEASTERN ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 615
PM EDT...

At 530 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Daytona International
Speedway to near Buena Ventura Lakes. Movement was generally to the
east at 5 to 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Deltona, Daytona Beach, Port Orange and Sanford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2918 8095 2874 8086 2835 8097 2835 8146
      2880 8137 2921 8120
TIME...MOT...LOC 2130Z 306DEG 14KT 2915 8117 2839 8136

KN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:05 PM EDTSpecial Weather StatementMLBLake40 min
Aug 7, 4:44 PM EDTSpecial Weather StatementMLBOrange, Seminole, Volusia46 min
Aug 7, 5:07 PM EDTSpecial Weather StatementMLBVolusia38 min
Aug 7, 5:09 PM EDTSpecial Marine WarningMLB66 min
Aug 7, 5:32 PM EDTSpecial Weather StatementMLBOrange, Seminole, Volusia43 min
Aug 7, 6:16 PM EDTSpecial Weather StatementMLBBrevard, Seminole44 min
Aug 7, 6:21 PM EDTSpecial Marine WarningMLB84 min
Aug 7, 6:59 PM EDTSpecial Weather StatementMLBBrevard46 min
Aug 7, 7:22 PM EDTSpecial Weather StatementMLBOkeechobee38 min
Aug 7, 7:54 PM EDTSpecial Weather StatementMLBOkeechobee51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.